Florida, 2020

Tornado in Florida, July 14, 2020

July 14, 2020 · NWS MFL · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along the sea breeze in the late afternoon over the interior and pushed towards the East Coast due to prevailing southerly/southwesterly flow. As these storms developed in the interior during peak heating hours, they produced a landspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Scattered showers and thunderstorms developed along the sea breeze in the late afternoon over the interior and pushed towards the East Coast due to prevailing southerly/southwesterly flow. As these storms developed in the interior during peak heating hours, they produced a landspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 14, 1:58 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 1:58 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Miami FL
258 PM EDT Tue Jul 14 2020

.Discussion...

Short Term (Rest of today and Wednesday):

A stalled frontal boundary across the Southeast US with high
pressure building across the eastern Gulf of Mexico and South
Florida. Light wind flow with both sea breezes developing with
scattered showers and thunderstorms this afternoon and evening.
Storms will develop over the interior and favor the interior and
east coast this afternoon. Additional development will be along
outflow boundary and sea breeze interactions. Main impacts will be
locally heavy rainfall, lightning and an isolated strong wind gust.

High pressure continues to build as we move into Wednesday with
winds generally beginning to veer becoming northeasterly and
easterly. Tomorrow will be the transition day with the changing of
the flow pattern. Tomorrow looks similar today with sea breeze
driven convection in the afternoon with scattered showers and
thunderstorms. The difference will be as we transition to the
easterly flow regime storms will generally move away from the east
coast and focus towards the interior and west coast.

Tomorrow, hot and humid conditions will continue with high
temperatures in the low to mid 90s with triple digit heat indices.
Until, we can finally get under persistent easterly flow then the
higher temps along the east coast will be able to subside.

Long Term (Wednesday night through Monday night):

Not a lot of changes in the long term scenario. Models show a
broad 500mb ridge across the region, while the Atlantic high
gradually moves closer to Bermuda during the weekend. This will
translate into increasing tropical moisture advection into the
sunshine state through early next week.

A few nocturnal showers are possible, with a stray storm or two,
mainly over the Atlantic coastal waters. Some cells may slowly
move over coastal locations each evening.

On Thursday, sea breezes will combine with daytime heating to
bring another round of afternoon convection, with better chances
of rain over the west coast and interior areas as the sea breezes
push inland. However, showers should begin to become more
widespread across Soflo as the aforementioned tropical moisture
advection intensifies.

By Friday and into the weekend, a tropical disturbance is shown in
the long range models reaching the area and further enhancing the
chances for showers and thunderstorms. This disturbance will be
slow moving, with model solutions keeping the bulk of the
moisture just to the south of the area. Nevertheless, POPs remain
in the likely category through early next week, mainly in the
afternoon/early evening hours.

The NBM continues to struggle in portraying increasing cloud cover
and rain activity vs keeping very warm afternoon temps. But since
it is long range, the forecast will be adjusted just a little bit
cooler than guidance for max temps and wait for upcoming model
runs before doing any more significant adjustments. Deep
convection should begin tapering off early next week, but with
enough leftover low lvl moisture to keep chances of rain in the
likely category, at least on Monday.

&&

.Marine... Light wind flow with scattered showers and storms over
the local South Florida waters. As high pressure begins to build
across the region veering winds to northeast then easterly by the
end of the week. Scattered showers and thunderstorms each day,
until a tropical wave approaches the region the end of the week
into the weekend with increased rain chances.

&&

.Aviation...
Both seabreezes have begun to develop and will move towards the
interior with additional development in the afternoon and evening.
VCTS for all east terminals with TEMPOS for MVFR cigs and vis in
storms. Convection will diminsh later this evening with light
winds overnight. Both sea breezes develop once tomorrow.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  77  91  77  91 /  20  50  30  60
Fort Lauderdale  79  91  79  89 /  20  50  30  60
Miami            79  93  79  91 /  20  50  30  60
Naples           77  93  77  94 /  10  30  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Short term/Marine/Aviation...LAK
Long term...17
Hazardous weather outlook, Jul 14, 8:27 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
927 AM EDT Tue Jul 14 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
927 AM EDT Tue Jul 14 2020

...Scattered Thunderstorms Interior/East This Afternoon...
...Hot/Humid Across South Florida Through Midweek...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms will develop along the east
and west coast sea breezes today. The greatest chances of
thunderstorms will be across the interior and east coast especially
during the afternoon and evening hours. The strongest storms could
contain gusty winds, frequent lightning, and heavy downpours.

Wind: The strongest thunderstorms could contain wind gusts in excess
of 45 mph.

Waterspouts: Waterspouts are possible with any showers or storms over
local South Florida waters this morning and afternoon.

Temperatures: Heat indices will reach 105 to 107 degrees over most
of South Florida this afternoon, with a few spots as high as 108.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are anticipated across South Florida each
afternoon, with the primary threat being localized flooding due to
heavy rainfall. Frequent lightning, locally strong wind gusts, and
potentially waterspouts may accompany the strongest storms that
develop. The chances of thunderstorms will be increasing towards the
end of the week and into the upcoming weekend.

Hot conditions will continue with heat index values climbing to the
105-109 degree range through midweek.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail, and flooding to
the National Weather Service forecast office in Miami. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 14, 2:09 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Miami FL
309 PM EDT Tue Jul 14 2020

FLZ063-142000-
Glades FL-
309 PM EDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLADES COUNTY UNTIL
400 PM EDT...

* At 308 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Palmdale, moving east at 10
  mph.

* Small hail and wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  Moore Haven, Lakeport, Palmdale, Ortona and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2704 8100 2695 8099 2695 8100 2689 8100
      2689 8099 2677 8098 2680 8131 2698 8132
TIME...MOT...LOC 1908Z 266DEG 10KT 2690 8124

Frye
Special weather statement, Jul 14, 2:54 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Miami FL
354 PM EDT Tue Jul 14 2020

FLZ072>074-172-173-142045-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
354 PM EDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 445 PM EDT...

* At 353 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Miami Lakes, or near Miami
  Gardens, moving north at 10 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
  Davie, Plantation, Sunrise, Miami Gardens, Hallandale, Weston,
  North Miami, North Miami Beach, Dania Beach, Miami Lakes, Cooper
  City, Hialeah Gardens, Opa-Locka, West Park and Miami Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2585 8017 2585 8037 2612 8041 2612 8014
TIME...MOT...LOC 1953Z 172DEG 8KT 2592 8029

Frye
Special weather statement, Jul 14, 2:59 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Miami FL
359 PM EDT Tue Jul 14 2020

FLZ063-066-067-142100-
Hendry FL-Inland Palm Beach County FL-Glades FL-
359 PM EDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY AND SOUTH
CENTRAL GLADES COUNTIES UNTIL 500 PM EDT...

* At 359 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Ortona, or 8 miles west of
  Moore Haven, moving southeast at 15 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Clewiston, Moore Haven, Ortona, Harlem and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2693 8100 2689 8100 2688 8096 2677 8089
      2661 8087 2672 8133 2696 8129
TIME...MOT...LOC 1959Z 297DEG 11KT 2679 8122

Frye
Special weather statement, Jul 14, 4:00 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Miami FL
500 PM EDT Tue Jul 14 2020

FLZ066-067-070-071-142145-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
500 PM EDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLLIER...
SOUTHEASTERN HENDRY...NORTHERN BROWARD AND SOUTHWESTERN PALM BEACH
COUNTIES UNTIL 545 PM EDT...

* At 500 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Big Cypress Seminole
  Reservation, or 29 miles southeast of Montura. This storm was
  nearly stationary.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Holey Land Wildlife Refuge, Big Cypress Seminole Reservation,
  Intersection Alligator Alley And Miami Canal, Rotenberger Wildlife
  Refuge, Miccosukee Indian Reservation, Miccosukee Service Plaza,
  Big Cypress National Preserve and West Broward Rec. Area On
  Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2603 8112 2642 8112 2647 8059 2610 8058
TIME...MOT...LOC 2100Z 273DEG 3KT 2627 8089

Frye
Special weather statement, Jul 14, 5:07 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
607 PM EDT Tue Jul 14 2020

FLZ067-068-071-072-168-172-142245-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
607 PM EDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 645 PM EDT...

* At 606 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Parkland, or near Coral
  Springs, moving east at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Coral Springs, West Palm Beach, Pompano
  Beach, Davie, Plantation, Sunrise, Boca Raton, Deerfield Beach,
  Boynton Beach, Delray Beach, Tamarac, Margate, Lake Worth,
  Lighthouse Point, Palm Beach, Lauderdale-By-The-Sea, Highland Beach
  and Ocean Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2616 8044 2653 8042 2667 8003 2601 8008
TIME...MOT...LOC 2206Z 265DEG 21KT 2633 8025

Frye
Special weather statement, Jul 14, 5:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Miami FL
644 PM EDT Tue Jul 14 2020

FLZ067-068-168-142345-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
644 PM EDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALM BEACH COUNTY UNTIL
745 PM EDT...

* At 644 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  North County Airport to near Greenacres. Movement was east at 10
  mph.

* Wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  West Palm Beach, Boca Raton, Boynton Beach, Delray Beach,
  Wellington, Jupiter, Palm Beach Gardens, Lake Worth, Riviera Beach,
  Palm Beach, Tequesta, Highland Beach, Juno Beach, Ocean Ridge,
  Greenacres, Royal Palm Beach, Palm Springs, North Palm Beach,
  Lantana and Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2639 8004 2643 8027 2696 8025 2696 8014
      2697 8014 2697 8003
TIME...MOT...LOC 2244Z 290DEG 9KT 2687 8018 2661 8018

Frye

The radar

The Miami radar (KAMX), 125 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Palm Beach

When
July 14, 5:45 PM EST to 5:48 PM EST
Where
Palm Beach County, 2.07 mi N of (Pbi)palm Beach Arpt
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
26.710, -80.150

Broadcast media relayed reports of an EF0 landspout tornado produced by a thunderstorm outflow boundary collision near Haverhill, FL. The landspout persisted for a few minutes. No damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899582.